North Carolina, 2009

Tornado in North Carolina, April 11, 2009

April 11, 2009 · NWS MHX · 1 event in 1 county or zone

A cold front crossed eastern North Carolina during the early morning hours of April 11th 2009. Isolated thunderstorms developed near the coast ahead of the front and produced a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front crossed eastern North Carolina during the early morning hours of April 11th 2009. Isolated thunderstorms developed near the coast ahead of the front and produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 10, 9:38 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 10, 9:38 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 PM EDT FRI APR 10 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE W TONIGHT AND MOVE
THROUGH SAT AFTERNOON. COOL HIGH PRES WILL BUILD IN FROM THE NW
SAT NIGHT THROUGH SUN NIGHT...THEN MOVE E MON. A WARM
FRONT WILL LIFT NORTH THROUGH THE AREA TUESDAY FOLLOWED QUICKLY BY
A COLD FRONT TUESDAY NIGHT. HIGH PRESSURE WILL PASS TO THE NORTH
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CLOSED LOW MOVING THRU KY THIS EVE WITH ASSOCD JET STREAK NOSING
THROUGH SOUTHERN APPLACHIANS. LIFT WITH THIS FEATURE WILL REMAIN
STRONG AS MCS CURRENTLY OVR NE GA/WRN SC MOVES EAST AND HEADS
INTO EASTERN NC LATE TNGT. MAIN TIMEFRAME FOR SVR TSTM POTENTIAL
ACRS MHX CWA WILL BE BETWEEN ABOUT 7-12Z (3-8AM). GIVEN THE
IMPRESSIVE VERT WIND SHEAR...ROTATING STORMS A GOOD POSSIBILITY
AND MAIN THREATS APPEAR TO BE DAMAGING WINDS AND AN ISOLD TORNADO.
ALSO LARGE HAIL CANNOT BE RULED OUT GIVEN THE LOW WBZ. THE
NEGATIVE FACTOR FOR SVR STORMS CONTS TO BE THE WEAKENING
INSTABILITY AS STORMS MOVE INTO A MORE MARINE ENVIRONMENT OVR
EASTERN NC.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SVR POTENTIAL WILL CONTINUE OVER ERN SECTIONS EARLY SAT
MORNING...THEN MOVING OFFSHORE BY 15Z. LINGERING CLOUDINESS AND SLGT
CHC SHOWERS PSBL REST OF DAY WITH COOL POOL ALOFT. CLEARING EXPECTED
SAT EVENING AS SECONDARY SHRT WV MOVES THROUGH. COOL AND DRY WITH
CAA LATE SAT NIGHT THROUGH SUN NIGHT. WAA RETURNS MON AS NEXT STRONG
UPR SYSTEM APPROACHES FROM W. SLGT CHC POPS FOR SW PORTIONS MON
AFTN...THEN CHC POPS ALL ZONES MON NIGHT. MOS BLEND FOR TEMPS. SOME
POTENTIAL FOR FROST INLAND SECTIONS MON NIGHT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ANOTHER STRONG COMPLEX FRONTAL SYSTEM WILL AFFECT AREA TUE THROUGH
EARLY WED. KEPT POPS IN CHC RANGE FOR NOW. HIGH PRES IN CONTROL LATE
WED INTO EARLY FRI...THEN NEXT SYSTEM APPROACHES FROM W.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
AS OF 10 PM FRIDAY...VFR CONDITIONS REMAIN ACROSS THE REGION LATE
THIS EVENING. LOW PRES SYSTEM APPROACHING FROM THE W WITH SHOWERS
AND THUNDERSTORMS ACROSS WRN/CNTRL SECTIONS OF NC/SC THIS EVENING.
THESE SHOWERS PROGGED TO MOVE ACROSS THE TERMINALS BETWEEN 07-12Z...
BUT 00Z NAM HAS BACKED OFF SOME ON COVERAGE ACROSS ERN NC...LIKELY
DUE TO MARINE INFLUENCES...BUT WILL CONTINUE TO ADVERTISE A PERIOD
OF MVFR CONDITIONS AND VCTS AT THE TERMINALS LATE TONIGHT. SLY
WINDS HAVE DIMINISHED SOME THIS EVENING BUT ARE EXPECTED TO
INCREASE AGAIN LATE TONIGHT WITH GUSTS AROUND 25 KT AS LOW PRES
PASSES TO THE NW. SFC COLD FRONT WILL SWEEP ACROSS THE TERMINALS
AROUND 15-17Z SAT WITH WINDS VEERING TO THE WEST AND EVENTUALLY
NW SAT AFTERNOON BUT REMAINING GUSTY.

VFR EXPECTED SAT NIGHT THROUGH MON THEN NEXT STORM SYSTEM AFFECTS
THE AREA MON NIGHT INTO TUE WITH SHOWERS AND THUNDERSTORMS EXPECTED.

&&

.MARINE...
AS OF 10 PM FRIDAY...MSAS ANALYSIS SHOWING A WEAK SFC RIDGE
MOVING OVER THE SRN WATERS AND 41035 AND CAPE LOOKOUT C-MAN HAD
WINDS DROP TO BELOW 10 KT. THIS WILL BE SHORT-LIVED HOWEVER AND
EXPECT WINDS TO INCREASE AFTER MIDNIGHT REACHING SCA CRITERIA AS
LOW PRES PASSES NW OF THE REGION. ACROSS THE CENTRAL WATERS...
WARMER GULF STREAM WATERS WILL ALLOW BETTER MIXING AND EXPECT WINDS
TO REACH GALE FORCE LATE TONIGHT INTO EARLY SAT. NOAA-17 SATELLITE
SST IMAGE SHOWING WARMER GULF STREAM WATERS AROUND 70F REACHING
INTO THE WATERS OFF CORE BANKS...SO HAVE EXTENDED THE GALE WARNING
TO THE CAPE LOOKOUT TO OCRACOKE INLET ZONE. WAVEWATCH SLIGHTLY
UNDERDONE THIS EVENING AS COARSER GFS HASNT CAPTURE THE BRIEF
PERIOD OF WEAKER WINDS...BUT STILL LOOKS REASONABLE WITH SEAS
BUILDING UP TO 12 FT ACROSS THE CENTRAL WATERS LATE TONIGHT AND
SAT MORNING.

PREVIOUS DISCUSSION...HAVE UPGRADED CENTRAL WATERS TO A GALE
WARNING FROM 06Z TONIGHT UNTIL 18Z SAT. BOTH THE NAM AND GFS
INDICATE VERY STRONG SOUTHWEST WINDS DEVELOPING LATE TONIGHT INTO
SAT MORNING AS SFC LOW PRES TRACKS NE INTO VA BY 12Z SAT. MOS
GUIDANCE ALSO INDICATING SUSTAINED WIND SPEEDS NEAR 30 KT AND FEEL
THAT GALES WILL BE REACHED IN AT LEAST FREQUENT GUSTS OVER THE
CENTRAL WATERS WHERE BETTER MIXING WILL TAKE PLACE. SMALL CRAFT
ADVISORY CONTINUES REMAINING WATERS TONIGHT INTO SAT NIGHT OVER
REMAINING WATERS BUT CONTINUES OVER CENTRAL/NORTHERN WATERS INTO
SUN AS STRONG NW WINDS BEHIND THE COLD FRONT KEEP HIGHER SEAS OVER
THIS AREA. WINDS OVER THE SOUNDS/SOUTHERN WATERS ARE CURRENTLY
BELOW 25 KT BUT WILL BE RAMPING UP LATER THIS EVENING AS GRADIENT
TIGHTENS AHEAD OF THE FRONT. SEAS CURRENTLY 3 TO 5 FT THROUGHOUT
BUT WILL BUILD RATHER QUICKLY SOUTH TO NORTH FROM MID EVENING ON.
LATEST SWAN MODEL STILL INDICATES SEAS A COUPLE OF FEET HIGHER
OVER CENTRAL WATERS COMPARED TO WW3 SEAS AND WILL SIDE WITH ITS
HIGHER SEAS WITH 11 TO 13 FT EXPECTED NEAR DIAMOND BUOY (41025)
DURING THE EARLY MORNING HOURS SAT.

WINDS AND SEAS WILL DECREASE SUNDAY/SUNDAY NIGHT AS HIGH PRESSURE
BRIEFLY BUILDS OVER THE WATERS. ANOTHER PERIOD OF STRONG SMALL
CRAFT ADVISORY/POSSIBLE GALES ARE EXPECTED MONDAY NIGHT AND
TUESDAY AS LOW PRESSURE MOVES ALONG A RETREATING WARM FRONT OVER
THE CAROLINAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR AMZ130-135-158.
     GALE WARNING FROM 2 AM TO 2 PM EDT SATURDAY FOR AMZ152-154-156.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR AMZ150.

&&

SYNOPSIS...JBM
NEAR TERM...BTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...JW/SK
MARINE...JW/SK
Hazardous weather outlook, Apr 10, 3:36 PM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
436 PM EDT FRI APR 10 2009

NCZ029-044>047-079>081-090>095-098-103-104-112045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
436 PM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY OVERNIGHT...MAINLY BETWEEN 2 AM AND 8 AM
EDT. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS MAY BE CONTINUING EARLY SATURDAY
MORNING...MAINLY EAST OF HIGHWAY 17.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 11, 12:59 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
159 AM EDT SAT APR 11 2009

NCZ090-092-098-110645-
DUPLIN-JONES-ONSLOW-
159 AM EDT SAT APR 11 2009

...STRONG THUNDERSTORM WILL AFFECT ONSLOW...JONES AND DUPLIN
COUNTIES UNTIL 245 AM EDT...

AT 158 AM EDT...THERE WAS A STRONG THUNDERSTORM 12 MILES SOUTHWEST
OF HALF MOON...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR CATHERINE LAKE AT 205 AM EDT...HALF
MOON...AND...RICHLANDS AT 210 AM EDT...TRENTON AT 230 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE JACKSONVILLE...AND
MAYSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
SATURDAY MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Special weather statement, Apr 11, 1:40 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 AM EDT SAT APR 11 2009

NCZ092>095-098-110730-
JONES-PAMLICO-CRAVEN-CARTERET-ONSLOW-
240 AM EDT SAT APR 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
PAMLICO AND JONES COUNTIES UNTIL 330 AM EDT...

AT 239 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES EAST OF
JAMES CITY TO 26 MILES SOUTHWEST OF NEWPORT...MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 250 AM
EDT...NEWPORT AT 300 AM EDT...MOREHEAD CITY AT 315 AM EDT...BEAUFORT
AT 320 AM EDT...CEDAR ISLAND AT 330 AM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
SATURDAY MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

26

The radar

The Morehead City radar (KMHX), 89 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Beaufort

When
April 11, 1:40 AM EST to 1:42 AM EST
Where
Beaufort County, 0.74 mi NW of Alligoods to 0.85 mi NNW of Alligoods
Rating
EF0
Path length
0.27 mi
Path width
10 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.577, -76.960

An EF-0 tornado with winds estimated up to 85 mph briefly touched down northeast of Washington. The tornado touched down near the 4000 block of Slatestone Road and produced minor damage to several homes. One home had considerable damage to its roof. A vehicle had its windshield blown out.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyThe tornado archive for North Carolina, 2009Warnings in North Carolina, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160350.